Claire95October 21, 2016 at 7:18 pmPost count: 12
I had my first dose of RAI about 20 months ago. After about 5 months I was hypo and went on a low dose of Synthroid. About two months later I was hyper again and immediately put back on Tapazole. It took a couple of months to get back to the normal range. I’ve been on Tapazole since that time. I’m currently stabilized on only 2 1/2 mg. a day. My TSI is elevated and my endo is recommending a second dose of RAI.
Has anyone else had an experience like this? I attribute the need for a second dose to a very low first dose – 4 1/2 mci.
ClaireKimberlyOnline FacilitatorOctober 22, 2016 at 10:06 amPost count: 4262
Hello – Hopefully, others will chime in here, but if you’ve had one failed RAI, you still have all three treatment options available to you, including a second dose of RAI as well as staying on the Tapazole or pursuing surgery.
The current practice is to give a “fully ablative dose” of RAI – meaning enough to fully destroy thyroid function. Doctors used to try and find the “goldilocks dose” – one that would normalize thyroid function and not leave you hypo. However, this approach is no longer recommended because of the high likelihood that hyperthyroidism would recur and need additional treatment.
If you are feeling well on the small dose of Tapazole, don’t let anyone pressure you into a permanent decision – obviously, your doctor might have reasons for his/her recommendation, but this is ultimately your choice!swhitedOctober 29, 2016 at 6:29 pmPost count: 18
I also had a very low dose of RAI. It did eventually work, but it took quite a long time- almost a year, which I know is short of your 20 months. If it hadn’t worked or if things change for the worse, I’m not sure what option I would choose for further treatment. There are pros and cons to all the treatment options. Only you can choose what is right for you. However, I might suggest a second opinion. Sometimes it helps to either confirm your endos thoughts or to consider another perspective. This is a disease that seems to affect each of us similarly, but at the same time very differently. The thyroid is such an important gland in the body controlling so many things, it becomes so difficult to manage normal life when it is behaving badly and we often become so desperate for relief. Only you know what is right for you and what you are willing to tolerate. I wish you luck and hope you are able to regain normalcy very soon.
SusanClaire95October 30, 2016 at 4:32 pmPost count: 12
Thanks Susan. I got a 2nd opinion last week and I will be staying on the 2.5 mgs. of Tapazole for another 6 months – no RAI just yet. I’m happy with this decision but a little nervous about becoming hyper again.
- You must be logged in to reply to this topic.